A 20-year-old women is brought into the emergency department by ambulance after her friends noted that she was acting paranoid at a party. The patient was confused and could not give any history. She is repetitively grinding her teeth and biting her lower lip (movement known as bruxisms). Her examination reveals a heart rate of 123 bpm and a blood pressure of 150/95 mm Hg. Her skin is moist, and her pupils are dilated. She is awake but delirious and highly agitated. Her friends that called 911 reported to the police that she had told them that she had taken one “hit” of ecstasy (designer amphetamine). The patients friends report that she has a history of depression and is taking Selegiline for treatment. Answer the following questions, be specific.
1) How can the symptoms listed above be caused by the patient taking ecstasy (make sure to some about how each one of the symptoms/physiology is caused by a specific molecular/target interaction with use of ecstasy)?
2) Does Selegiline use by the patient have any importance in this case? Explain your answer why or why not.
3) What would be the treatment that you may undertake in this case? There may be a number of correct treatments so make sure to explain why you have picked the specific course of action that you did for her treatment.